[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.159.27. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1987

Leukopenia and Neutropenia Associated With Isotretinoin Therapy

Author Affiliations

USA Dermatology Service Department of Internal Medicine William Beaumont Army Medical Center El Paso, TX 79920-0115

Arch Dermatol. 1987;123(3):293-295. doi:10.1001/archderm.1987.01660270025004
Abstract

To the Editor.—  Isotretinoin therapy is very effective in the treatment of acne vulgaris.1 Adverse effects of this drug therapy are dose-related and are more severe at doses above 1 mg/kg/d.1-3 Slight anemia or leukopenia has been mentioned as occurring in approximately 10% of patients2,4; however, in a recent series of 94 patients, hematologic abnormalities were not noted.3 A brief case history described "a patient with profound leukopenia, below 1000 neutrophils, which resolved over a several-month period after the isotretinoin was discontiuned."4 We recently cared for a patient who developed leukopenia and neutropenia associated with isotretinoin therapy, which has persisted despite discontinuation of the medication.

Report of a Case.—  A 19-year-old man presented for treatment of papulocystic acne vulgaris of the face and back for three-years' duration. He had been previously treated with numerous antibiotics administered systemically, including tetracycline hydrochloride, minocycline hydrochloride, and erythromycin ethylsuccinate,

First Page Preview View Large
First page PDF preview
First page PDF preview
×